Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 291, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 28, 2002, 6:04 AM CST for Ector County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 28, 2002, 6:04 AM CST (12:04 UTC)
- Expired
- Oct 28, 2002, 6:45 AM CST
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 6:23 AM CST | Hail 0.75 | Gardendale, TX | Dime size hail covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
030 WUUS54 KMAF 281204 SVRMAF TXC135-281245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 604 AM CST MON OCT 28 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ECTOR COUNTY IN WEST TEXAS * UNTIL 645 AM CST * AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WEST ODESSA...OR ABOUT 8 MILES SOUTHWEST OF ODESSA...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ODESSA...WEST ODESSA AND GARDENDALE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3168 10232 3180 10257 3206 10249 3206 10230
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:52 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 28, 2:52 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 AM CST MON OCT 28 2002 CONVECTION ONGOING OVER THE CWA AS YET ANOTHER SHORTWAVE TROUGH TRAVERSES THE AREA AHEAD OF THE MAIN SHORTWAVE TROUGH NOW OVER SOUTHEAST ARIZONA. ENOUGH ELEVATED INSTABILITY...ROTATION WITH SOUTHERN EXTENT OF CONVECTION TO PRODUCE HAIL. THINKING SEVERITY OF STORMS SHOULD DECREASE WITH TIME. WILL CONTINUE WET FORECAST TODAY...BUT WILL TAPER POPS IF NECESSARY OVER SOUTHERN PORTIONS OF THE CWA...SINCE BETTER SYNOPTIC SCALE LIFT EXPECTED OVER NORTHWEST HALF OF THE CWA. SEVERE THREAT APPEARS LIMITED DUE TO TIMING OF PASSAGE OF STORM SYSTEM...THE LACK OF INSTABILITY DUE TO PERSISTENT CLOUD COVER...AND RRQ OF H25 JET WILL ALREADY BE FURTHER EAST. ISOLATED SEVERE HAIL WILL STILL BE POSSIBLE DUE TO COLD TEMPERATURES ALOFT WITH TROUGH...AND ISOLATED SEVERE WINDS DUE TO MID LEVEL WIND SPEEDS AND DRYING. WILL CLEAR SKIES FROM WEST TO EAST AS GOOD SUBSIDENCE WILL FOLLOW TROUGH. TEMPS SHOULD COOL OFF NICELY TONIGHT AS WEST/SOUTHWEST WINDS DIMINISH...BUT ADVECT DRIER AIR INTO AREA OVER MOIST GROUND MOST LOCATIONS. TUESDAY PROMISES TO BE A BIT MORE SUNNY THAN LATE...AND WITH A DOWNSLOPE WIND ...WARMER. MOIST GROUND WILL LIMIT MAX TEMPS A BIT THOUGH. MOSTLY CLEAR AND DRY CONDITIONS TUESDAY NIGHT SHOULD YIELD COOL TEMPS AGAIN TUESDAY NIGHT...NOT TO MENTION ONSET OF COLD FRONT IN THE NORTHERN ZONES. AM TENDING TOWARD ETA SOLUTION AS FAR AS FRONTAL PROGRESS... SINCE ITS DEPICTING A SIMILAR SOLUTION TO ECMWF A DAY OR TWO AGO. FUNKY POSITIVELY TILTED MID LEVEL TROUGH OVER NORTHERN PLAINS WOULD ARGUE AGAINST A FASTER FRONTAL PASSAGE...BUT AS WE JUST SAW WITH THE AIRMASS WEVE BEEN DEALING WITH FOR THE LAST SEVERAL DAYS...IF THE AIRMASS IS DENSE ENOUGH...IT WILL COME ON DOWN. POST FRONTAL CLOUDINESS...OR THE LACK THEREOF...WILL PRESENT A PROBLEM FOR HIGH TEMPS ON WEDNESDAY. FOR NOW...WILL CONTINUE WITH MOSTLY CLOUDY AND COOLER THAN GUIDANCE TEMPERATURES. IN THE EXTENDED...WILL GO AHEAD AND ADD A SLIGHT CHANCE OF RAIN TO MAINLY NORTHERN ZONES AS ISENTROPIC UPGLIDE INCREASES ON THE 298K SURFACE. ATTM...DONT THINK IT WILL BE COLD ENOUGH TO MIX WITH OR CHANGE TO SNOW. OTHERWISE...WILL MAKE VERY FEW CHANGES TO EXTENDED. PRELIMINARY NUMBERS... MAF 69/47/74/44 6-00 LSA 65/44/72/40 6-00 6R6 72/53/76/52 2-00 MRF 70/38/73/39 2000 CNM 69/43/75/43 5000 .MAF... TX...NONE. NM...NONE. AKL
Hazardous weather outlook, Oct 27, 3:11 PM CST, 14 hours 53 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CST SUN OCT 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN. BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL AND FLOODING RAINS THE CONCERN. THE FAVORED AREA FOR SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM GARDEN CITY TO PECOS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .MONDAY THROUGH SATURDAY... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND FLASH FLOODING IS A CONCERN. UPDATES MAY INCLUDE THE ISSUANCE OF A FLASH FLOOD WATCH. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 7:13 PM CST | Severe Thunderstorm Warning | MAF | Pecos, Ward | 9 hr |
| Oct 27, 7:46 PM CST | Severe Thunderstorm Warning | MAF | Crane | 9 hr |
| Oct 27, 7:46 PM CST | Severe Thunderstorm Warning | MAF | Crane, Ward | 11 hr |
| Oct 27, 8:06 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 11 hr |
| Oct 27, 8:09 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Oct 27, 9:05 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Oct 27, 9:08 PM CST | Severe Thunderstorm Warning | MAF | Dawson | 37 min |
| Oct 28, 1:22 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| Oct 28, 3:30 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 45 min |
| Oct 28, 6:48 AM CST | Severe Thunderstorm Warning | MAF | Martin | 27 min |
| Oct 28, 6:48 AM CST | Severe Thunderstorm Warning | MAF | Andrews, Martin | 27 min |
| Oct 28, 9:05 AM CST | Flash Flood Warning | MAF | Reagan | 3 hr |
| Oct 28, 9:56 AM CST | Flash Flood Warning | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.